Chapter 02: Application of Pharmacology in Nursing Practice Test Bank MULTIPLE CHOICE 1. A patient is using a metered-dose inhaler containing albuterol for asthma. The medication label instructs the patient to administer “2 puffs every 4 hours as needed for coughing or wheezing.” The patient reports feeling jittery sometimes when taking the medication, and she doesn’t feel that the medication is always effective. Which action is outside the nurse’s scope of practice? a. Asking the patient to demonstrate use of the inhaler b. Assessing the patient’s exposure to tobacco smoke c. Auscultating lung sounds and obtaining vital signs d. Suggesting that the patient use one puff to reduce side effects ANS: D It is not within the nurse’s scope of practice to change the dose of a medication without an order from a prescriber. Asking the patient to demonstrate inhaler use helps the nurse to evaluate the patient’s ability to administer the medication properly and is part of the nurse’s evaluation. Assessing tobacco smoke exposure helps the nurse determine whether nondrug therapies, such a smoke avoidance, can be used as an adjunct to drug therapy. Performing a physical assessment helps the nurse evaluate the patient’s response to the medication. PTS: 1 DIF: Cognitive Level: Application REF: pp. 9-10 TOP: Nursing Process: Implementation MSC: NCLEX Client NeedsCaregory: Physiologic integrity :Pharmacologic and Parenteral Therapies 2. A postoperative patient is being discharged home with acetaminophen/hydrocodone [Lortab] for pain. The patient asks the nurse about using Tylenol for fever. Which statement by the nurse is correct? a. “It is not safe to take over-the-counter drugs with prescription medications.” b. “Taking the two medications together poses a risk of drug toxicity.” c. “There are no known drug interactions, so this will be safe.” d. “Tylenol and Lortab are different drugs, so there is no risk of overdose.” ANS: B Tylenol is the trade name and acetaminophen is the generic name for the same medication. It is important to teach patients to be aware of the different names for the same drug to minimize the risk of overdose. Over-the-counter (OTC) medications and prescription medications may be taken together unless significant harmful drug interactions are possible. Even though no drug interactions are at play in this case, both drugs contain acetaminophen, which could lead to toxicity. PTS: 1 DIF: Cognitive Level: Application REF: p. 8 TOP: Nursing Process: Implementation MSC: NCLEX Client Needs Category: Physiologic Integrity: Reduction of Risk Potential 3. The nurse is preparing to care for a patient who will be taking an antihypertensive medication. Which action by the nurse is part of the assessment step of the nursing process?read more
Loading sample please wait !
Barmerit customers have reviewed more than 700,000 summaries. This how you know that you are buying the best documents.
You can quickly pay through credit card or Barmerit-credit for the summaries. There is no membership needed.